North Carolina, 2006

Hail in North Carolina, April 8, 2006

April 8, 2006 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 8, 9:24 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 8, 9:24 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1024 AM EDT SAT APR 8 2006

.UPDATE /HIS AFTERNOON/...
NO UPDATE TO THE ZFP EXPECTED AT THIS TIME. MIXING SEEMS TO BE
JUST NOW GETTING UNDERWAY AS EVIDENT BY TEMPS STARTING TO RISE AND
WIND SPEEDS DOING THE SAME. MANUAL ANALYSIS INDICATED A SFC WAVE
IN C VA AND ALONG IN CENTRAL AL/MS. BOTH FEATURES WILL ATTEMPT TO
PLAY A ROLE IN THUNDERSTORM DEVEL THIS AFTERNOON. THE FORMER WILL
DRIVE THE FRONT INTO THE AREA FROM THE NORTH BY ABOUT 21Z. 12Z
NAM/RUC GUIDANCE SUGGESTING A LINE OF TSRA MAY ACCOMPANY IT. THE
LATTER WAVE MAY BRING OUR SC COUNTIES SOME TSRA AS IT MOVES INTO
THE SAVANNAH AREA. SHEAR PROFILES REMAIN FAVORABLE FOR ORGANIZED
CONVECTION AND THERMO PROFILES FAVOR HAIL TO BE THE MAIN THREAT
AND WIND DAMAGE RUNNING SECOND. BIGGEST LIMITING FACTOR STILL
SEEMS TO BE MOISTURE TRANSPORT AHEAD OF THE PRECIP. GUIDANCE STILL
MAY BE A FEW DEGREES OVERFORECASTED IN SFC DEWPOINTS. AS A RESULT
CAPE NOW SEEMS TO BE ON THE ORDER OF 800-1500...STILL SUFFICIENT
FOR STRONG STORMS GIVEN THE SHEAR. QPF AMOUNTS NOW SEEM TO BE A
BIT HIGHER THAN ANTICIPATED...ON THE ORDER OF A HALF INCH AREA
WIDE WITH HIGHER AMOUNTS FROM TSRA.

&&

.AVIATION...
MORE GUSTY SOUTHWEST WINDS TODAY AHEAD OF A COLD FRONT. GRADIENT
WILL PRODUCE WIND GUSTS NEAR 30 KTS BY LATE MORNING. STRONG OMEGA
AHEAD OF THE FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS...
BEGINNING AROUND FLO BY 1 PM...AND PUSHING TO THE COAST BY 19-22Z.
FRONT MOVES THROUGH AROUND 23-01Z WITH WINDS SHIFTING TO THE NORTH.
PRECIPITATION BECOMES STRATA-FORMED BEHIND THE FRONT...WITH LIGHT
RAIN AND DRIZZLE LOWERING CEILINGS TO IFR AFTER 04Z.

&&

.MARINE...
SIGNIFICANT WAVE HEIGHTS RANGE FROM AROUND 7 FT AT FRYING PAN SHOALS
TO 5 FT AT THE ONSLOW BAY BUOY 5 MILES OFF THE COAST. SOUTHWEST FLOW
HAS NOT BEEN AS STRONG AS THE MODELS HAVE INDICATED BY THIS TIME...
BUT WILL CONTINUE TO STRENGTHEN DURING THE DAY. NO SIGNIFICANT
CHANGES NEEDED TO THE CURRENT FORECAST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ250-252-254-256 UNTIL 5 PM SUNDAY.
&&

SHORT TERM...BACON
AVIATION...HDL
MARINE...PFAFF
Hazardous weather outlook, Apr 8, 12:45 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT SAT APR 8 2006

NCZ087-096-097-099>101-SCZ017-023-024-091745-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-
145 PM EDT SAT APR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASED POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM
ACTIVITY AHEAD OF AN APPROACHING STRONG COLD FRONT FROM THE WEST.
FROM MIDDAY THROUGH THIS EVENING WILL LIKELY BE THE TIME FRAME
WHEN THE WORST CONVECTION IS OBSERVED. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREATS...WITH AN
ISOLATED TORNADO ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING...
MINIMUM TEMPERATURES COULD DROP TO THE MID AND UPPER 30S. IF WINDS
DECOUPLE AND ENOUGH LOW LEVEL MOISTURE REMAINS AVAILABLE...PATCHY TO
POSSIBLY SCATTERED FROST COULD BECOME A THREAT.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

SCZ032>034-039-046-091745-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
145 PM EDT SAT APR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM EDT. THUNDERSTORMS THIS
AFTERNOON MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WIND
GUSTS...AND POSSIBLY AN ISOLATED TORNADO. THE FOCUS OF THE
STRONGEST THUNDERSTORM ACTIVITY WILL GRADUALLY SHIFT FROM FLORENCE
AND WILLIAMSBURG COUNTIES INITIALLY...INTO GEORGETOWN AND HORRY
COUNTIES MY MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING... MINIMUM
TEMPERATURES COULD DROP TO THE MID AND UPPER 30S. IF WINDS
DECOUPLE AND ENOUGH LOW LEVEL MOISTURE REMAINS AVAILABLE...PATCHY
TO POSSIBLY SCATTERED FROST COULD BECOME A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

AMZ250-252-254-256-091745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
145 PM EDT SAT APR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY CONTINUES INTO SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAS

In the hours before

Special weather statement, Apr 8, 12:27 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
127 PM EDT SAT APR 8 2006

SCZ039-081830-
WILLIAMSBURG-
INCLUDING THE CITY OF...KINGSTREE
127 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS TO AFFECT WILLIAMSBURG COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZED HAIL AND WIND GUSTS
TO 45 MPH FROM GREELEYVILLE TO KINGSTREE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 35 MPH. FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL WILL ALSO BE POSSIBLE WITH THIS STORM.

MBB
Special weather statement, Apr 8, 12:52 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
152 PM EDT SAT APR 8 2006

SCZ032-033-081900-
FLORENCE-MARION-
INCLUDING THE CITIES OF...FLORENCE...MARION
152 PM EDT SAT APR 8 2006

...THUNDERSTORM WITH WIND AND HAIL IN PARTS OF FLORENCE AND MARION
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG
THUNDERSTORM ABOUT 2 MILES WEST OF HEMINGWAY. THIS STORM IS MOVING
TO THE NORTHEAST AT ABOUT 35 MPH. HAIL UP TO THE SIZE OF NICKELS
AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS ARE ALSO LIKELY
WITH THIS STORM.

MBB
Local storm report, Apr 8, 2:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
304 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 S NESMITH             33.58N 79.52W
04/08/2006  E1.75 INCH       WILLIAMSBURG       SC   FIRE DEPT/RESCUE

            GOLFBALL HAIL NEAR BLOOMINGDALE...REPORTED BY 911
            DISPATCHERS

0250 PM     HAIL             4 S LORIS               34.00N 78.89W
04/08/2006  E0.88 INCH       HORRY              SC   LAW ENFORCEMENT

            NEAR DAISY COMMUNITY. REPORT RELAYED BY STATE WARNING
            POINT

0250 PM     TORNADO          4 S LORIS               34.00N 78.89W
04/08/2006                   HORRY              SC   LAW ENFORCEMENT

            TORNADO SIGHTING NEAR DAISY COMMUNITY...RELAYED BY
            WARNING POINT.

&&

RAS
Local storm report, Apr 8, 2:06 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             19 NNE ANDREWS          33.70N 79.44W
04/08/2006  E0.75 INCH       WILLIAMSBURG       SC   AIRPLANE PILOT

            2 S OUTLAND

&&

TRA

The radar

The Wilmington radar (KLTX), 27 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbus

When
April 8, 2:10 PM EST
Where
Columbus County, Nakina
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.133, -78.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5500317.